Colorado, 2018Tornadoes and Hail in Colorado, May 28, 2018
May 28, 2018 · NWS GLD · 12 events in 2 counties and zones
Toward the latter half of the afternoon multiple tornadoes occurred from developing storms in northwestern Kit Carson County along an outflow boundary. At one point three tornadoes were ongoing at the same time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Toward the latter half of the afternoon multiple tornadoes occurred from developing storms in northwestern Kit Carson County along an outflow boundary. At one point three tornadoes were ongoing at the same time. The only damage reported was to an irrigation pivot. As the storms continued to strengthen they produced large hail. The largest hail reported was ping-pong ball size near Wray.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 2:18 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, May 28, 2:18 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018
Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.
This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.
Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.
.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018
Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.
In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018
This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.
Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
028-029.
CO...Flash Flood Watch through late tonight for COZ090.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLERHazardous weather outlook, May 28, 9:49 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Mon May 28 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A widespread significant outbreak of severe weather is expected this
afternoon into tonight across the entire area. The threats will be
damaging winds 60 mph and greater...large hail of at least 1 to 3
inches in diameter and a greater than normal risk of tornadoes. Also
heavy rainfall is expected which will cause an above normal flash
flood threat.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.
Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.
Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required this afternoon and tonight.
In the hours before
Local storm report, May 28, 2:17 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD QUINTER 39.07N 100.24W
05/28/2018 GOVE KS PUBLIC
REPORT VIA TWITTER BY PUBLIC, STREET'S
FLOODED IN DOWNTOWN QUINTER.
&&
EVLocal storm report, May 28, 2:22 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HEAVY RAIN 1 E HILL CITY 39.37N 99.83W
05/28/2018 M3.75 INCH GRAHAM KS CO-OP OBSERVER
SPOTTER LOCATED 1 MILE EAST OF HILL CITY,
REPORTED 3.75 INCHES OF RAINFALL THAT FELL
FROM ~1:00PM TO 2:51 PM. STREET WAS FLOODED
AND ENCROACHING UP ON THE OBSERVER'S
DRIVEWAY.
&&
EVLocal storm report, May 28, 2:31 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 15 NW LEOTI 38.64N 101.55W
05/28/2018 E1.75 INCH WICHITA KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 28, 3:01 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD 3 N QUINTER 39.11N 100.24W
05/28/2018 GOVE KS TRAINED SPOTTER
SPOTTER CALLED IN OVER 1 FOOT OF FLOWING
WATER ON CASTLE ROCK ROAD 3 MILES NORTH OF
QUINTER.
&&
EVLocal storm report, May 28, 3:09 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 3 S PARK 39.07N 100.37W
05/28/2018 M0.88 INCH GOVE KS COCORAHS
COCORAHS REPORT OF NICKLE SIZE HAIL LOCATED
3 MILES SOUTH OF PARK, KANSAS.
&&
EVLocal storm report, May 28, 3:10 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL WINONA 39.06N 101.25W
05/28/2018 M1.00 INCH LOGAN KS TRAINED SPOTTER
&&
BWARRENTornado, Kit Carson
- When
- May 28, 3:19 PM MST to 3:27 PM MST
- Where
- Kit Carson County, 17.53 mi N of Flagler
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 100 yd
- Reported by
- NWS Employee
- Coordinates
- 39.553, -103.097
A weak tornado occurred north of CR NN, roughly 3/4 of a mile east of the CR NN/CR 4 intersection in the far northwest part of the county. The tornado was nearly stationary in the pasture and caused no damage.
Tornado, Kit Carson
- When
- May 28, 4:00 PM MST to 4:11 PM MST
- Where
- Kit Carson County, 15.88 mi N of Flagler to 14.62 mi NNE of Flagler
- Rating
- EF0
- Path length
- 1.29 mi
- Path width
- 150 yd
- Reported by
- NWS Employee
- Coordinates
- 39.526, -103.015
This was the first of three tornadoes that were briefly ongoing at the same time. Tornado developed southwest of the CR 8 and CR MM intersection and moved slowly south. No damage was reported with this tornado.
Tornado, Kit Carson
- When
- May 28, 4:10 PM MST to 4:21 PM MST
- Where
- Kit Carson County, 16.96 mi NNW of Seibert to 15.78 mi NNW of Seibert
- Rating
- EF0
- Path length
- 1.84 mi
- Path width
- 150 yd
- Reported by
- NWS Employee
- Coordinates
- 39.538, -102.959
This was two of three tornadoes that were ongoing at the same time. The tornado started northeast of the CR MM and CR 10 intersection, crossed CR MM as it headed south. The tornado dissipated near CR LL. Estimated the end time of the tornado based on pictures taken of it. No damage was reported with this tornado.
Tornado, Kit Carson
- When
- May 28, 4:10 PM MST to 4:32 PM MST
- Where
- Kit Carson County, 15.75 mi NNE of Flagler to 13.98 mi NNW of Seibert
- Rating
- EF0
- Path length
- 2.59 mi
- Path width
- 200 yd
- Property damage
- $60,000
- Reported by
- NWS Employee
- Coordinates
- 39.520, -102.992
This is the third of three tornadoes that were briefly ongoing at the same time. During the first five minutes or so of its lifetime it moved east toward CR 10, (possibly crossing this road). The tornado was stationary for another five minutes or so then headed south for the rest of its lifetime, ending between CR KK and CR JJ. Toward the end of its lifetime the tornado did damage an irrigation pivot south of CR KK.
Tornado, Kit Carson
- When
- May 28, 4:26 PM MST to 4:28 PM MST
- Where
- Kit Carson County, 11.78 mi NNW of Seibert
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 150 yd
- Reported by
- NWS Employee
- Coordinates
- 39.455, -102.971
A tornado was visible five or more miles away from their location. No damage was reported with this tornado.
Tornado, Kit Carson
- When
- May 28, 4:35 PM MST to 4:36 PM MST
- Where
- Kit Carson County, 11.98 mi N of Vona to 11.97 mi N of Vona
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 100 yd
- Reported by
- NWS Employee
- Coordinates
- 39.473, -102.729
A weak tornado was seen southwest of Kirk. No damage was reported with this tornado. No end time was given for the tornado.
Tornado, Kit Carson
- When
- May 28, 4:37 PM MST to 4:39 PM MST
- Where
- Kit Carson County, 18.76 mi N of Seibert to 18.33 mi N of Seibert
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.569, -102.932
This tornado moved into the northwestern fringe of Kit Carson County from Washington County. The tornado was moving south and ended in an open field a couple minutes after moving into Kit Carson County. The tornado crossed the county line between CR TT and CR 0 of Washington County and CR 12 and CR 0 of Kit Carson County. No damage was reported with this tornado.
Hail, Yuma
- When
- May 28, 6:00 PM MST
- Where
- Yuma County, 2.08 mi ENE of Wray Bowman Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -102.243
Dime size hail reported south of Wray on Highway 385.
Hail, Yuma
- When
- May 28, 6:05 PM MST to 6:16 PM MST
- Where
- Yuma County, 0.53 mi E of Wray
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.080, -102.220
Dime size hail reported in Wray.
Hail, Yuma
- When
- May 28, 6:14 PM MST
- Where
- Yuma County, 4.36 mi NE of Idalia
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.740, -102.237
Hail reported to be drifting across the road.
Hail, Kit Carson
- When
- May 28, 6:15 PM MST to 6:17 PM MST
- Where
- Kit Carson County, 5.42 mi NNE of Bethune
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.301, -102.428
The hail ranged from half dollar to ping-pong ball in size.
Hail, Kit Carson
- When
- May 28, 6:42 PM MST
- Where
- Kit Carson County, 5.67 mi NNE of Bethune
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.304, -102.424
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in North Carolina, May 28, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in Tennessee, May 28, 20181 death · $2,000 · 50 kt wind · 2 events
- Flood and Hail in Kansas, May 28, 2018$700,000 · 1.75 in hail · 30 events
- Tornado and Flash Flooding in Kansas, May 28 to 29, 2018$278,000 · EF0 · 34 events
- Tornado and Hail in Iowa, May 28, 2018$340,000 · EF0 · 24 events
- Tornadoes and Hail in Colorado, May 28, 2018EF1 · 26 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2018$9,000 · 2.75 in hail · 49 events
- Hail and Damaging Winds in Minnesota, May 28, 2018$50,000 · 2 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 28, 2018EF1 · 20 events
- Tornadoes and Flood in Kansas, May 28 to 29, 2018EF0 · 36 events
- Damaging Winds in New York, May 28, 2018$40,000 · 50 kt wind · 5 events
- Damaging Winds in Georgia, May 28, 2018$28,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764430, 765352, 765480, 765504, 765512, 765522, 801148, 765529, 765531, 765532, 765533, 765534.